Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 182, NWS Tallahassee, FL

May 30, 2017Liberty County, Wakulla County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at May 30, 2017, 9:40 PM EDT for Liberty County, Wakulla County, Florida. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2017, 9:40 PM EDT (01:40 UTC)
Expired
May 30, 2017, 10:04 PM EDT
In force
24 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Liberty County, FL, Wakulla County, FL

The radar

The Tallahassee radar (KTLH), 47 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.7 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2017-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2017-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
540 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1544 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

600 
WUUS52 KTAE 310140
SVRTAE
FLC077-129-310215-
/O.NEW.KTAE.SV.W.0182.170531T0140Z-170531T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
940 PM EDT TUE MAY 30 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northwestern Wakulla County in Big Bend of Florida...
  Southeastern Liberty County in Big Bend of Florida...

* Until 1015 PM EDT

* At 940 PM EDT, a severe thunderstorm was located 22 miles north of
  Carrabelle, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  East Camp, Jewel Fire Tower, Poplar Camp, Smith Creek, Vilas,
  Sanborn and Nixon Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3020 8492 3029 8489 3031 8471 3030 8471
      3030 8470 3013 8449 3001 8469 3001 8476
TIME...MOT...LOC 0140Z 308DEG 9KT 3017 8475 

HAIL...1.00IN
WIND...60MPH
 
$$

15-HARRIGAN
1 follow-up statement
563 
WWUS52 KTAE 310204
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
1004 PM EDT TUE MAY 30 2017

FLC077-129-310213-
/O.CAN.KTAE.SV.W.0182.000000T0000Z-170531T0215Z/
Wakulla FL-Liberty FL-
1004 PM EDT TUE MAY 30 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WAKULLA AND
SOUTHEASTERN LIBERTY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3020 8492 3029 8489 3031 8471 3030 8471
      3030 8470 3013 8449 3001 8469 3001 8476
TIME...MOT...LOC 0202Z 308DEG 9KT 3013 8470 

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:21 PM EDT, 19 minutes earlier.

Area forecast discussion, May 30, 9:21 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
921 PM EDT Tue May 30 2017

.UPDATE...

Adjusted PoPs a bit to match current trends and latest guidance,
though the previous forecast and discussions remain largely on
track.

&&

.PREV DISCUSSION [732 PM EDT]...

.NEAR TERM [Through Tonight]...

Latest radar imagery shows a few showers on radar this afternoon.
SPC mesoanalysis shows plenty of instability for thunderstorms but
extensive cloud coverage today has played a limiting factor in
development. A moderate shower and/or isolated thunderstorm will be
possible though through the afternoon.

With a trough positioned over the eastern portion of the CONUS and a
weak shortwave forecast to move across the CWA tonight,
precipitation chances (20-30%) will continue overnight with isolated
thunderstorms possible. Low temperatures will fall into the upper
60s to lower 70s Wednesday morning.

.SHORT TERM [Wednesday Through Thursday Night]...

A stagnant upper level low centered over the Hudson Bay will
drive the weather across the eastern U.S. through the period, with
a series of shortwaves of varying intensity rotating around the
feature. At the beginning of the period, quasi-zonal flow will be
in place across the region, as one of these aforementioned
shortwave troughs rotates around the previously mentioned upper
low. With near average moisture in place across the area and a
more active sea-breeze circulation, scattered showers and
thunderstorms will be expected across the region each day. The
latest model guidance continues to limit instability across the
area, which will help keep storm intensity in check. POPs will
generally range from 20 to 40% each day. Temperatures will remain
around normal through the period.

.LONG TERM [Friday Through Tuesday]...

Active weather will continue through the long term period as
guidance remains consistent in developing a weak trough over the
northwest Gulf of Mexico, advecting a plume of deep layer tropical
moisture into the region for the weekend. This will yield an uptick
in shower and storm coverage for this weekend and early next week,
with POPs currently ranging in the 40 to 50% range during the
daytime hours. Rain chances will exist during the evening and
nighttime hours as well, given the synoptic pattern. With mostly
cloudy conditions expected region wide, temperatures will be limited
to the upper 80s, with overnight lows likely remaining in the low
70s.

.AVIATION [Through 00Z Thursday]...

Overnight, high clouds will persist with VFR conditions for all TAF
sites. Before sunrise, MVFR conditions are likely at ECP with lower
vsbys and ceilings. Tomorrow afternoon, scattered showers and
thunderstorms are expected around the TAF sites. Afternoon storms
may also lower ceilings to MVFR.

.MARINE...

Generally south to southwesterly winds at or below 10 knots will
prevail each afternoon with variable winds during the overnight
period. Seas of 1 to 2 feet are expected. Wind and chop will be
locally higher near the coast with the development of the daily
seabreeze. Chances for showers and thunderstorms over coastal waters
will increase by late week.

.FIRE WEATHER...

Very light transport winds Thursday afternoon may lead to critically
low afternoon dispersion values. Otherwise, there are no other fire
weather concerns at this time.

.HYDROLOGY...

Shower and thunderstorm activity will remain scattered through late
this week. Though locally heavy rainfall is possible with some of
the stronger storms, area rivers and streams will remain below
action stage. There continues to be potential in heavy rain across
the region this weekend through early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   70  90  69  90  69 /  30  30  10  40  30
Panama City   73  86  73  85  73 /  20  20  10  20  10
Dothan        69  88  69  88  69 /  30  30  20  50  40
Albany        69  89  70  88  70 /  30  40  20  50  30
Valdosta      69  90  69  90  69 /  20  40  30  50  40
Cross City    70  91  69  91  69 /  20  20  10  20  10
Apalachicola  71  86  71  86  72 /  20  10  10  20  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 1 AM EDT /midnight CDT/ Wednesday
     for Coastal Bay-South Walton.

GA...None.
AL...None.
GM...None.
&&

UPDATE...Harrigan
NEAR TERM...Fieux
SHORT TERM...Pullin
LONG TERM...Pullin
AVIATION...Barry/Chaney
MARINE...Pullin
FIRE WEATHER...Barry
HYDROLOGY...Pullin

In the hours before

Special weather statement, May 30, 9:31 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
931 PM EDT TUE MAY 30 2017

FLZ026-027-310200-
Liberty FL-Inland Wakulla FL-
931 PM EDT TUE MAY 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAKULLA AND
SOUTHEASTERN LIBERTY COUNTIES UNTIL 1000 PM EDT...

At 930 PM EDT, National Weather Service doppler radar indicated a a
strong thunderstorm 23 miles southeast of Blountstown, this storm
was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
East Camp, Jewel Fire Tower, Smith Creek, Vilas, Jensen Place, Nixon
Garden, Twin Pole and Central City.

LAT...LON 3007 8490 3024 8499 3030 8484 3030 8466
      3016 8460
TIME...MOT...LOC 0130Z 235DEG 8KT 3020 8477

15-HARRIGAN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:31 PM EDTSpecial Weather StatementTAELiberty29 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.